Stimulants are commonly used to treat children and adolescents who suffer from ADHD. Although some in the medical community support the use of these medications, stimulant use in children continues to be controversial due to the side effects some children experience while on these drugs. Now, a new study shows an even more disturbing risk of stimulant use in children – an increased risk of sudden death.
Stimulant Use in Children: A Disturbing New Study
This study, which was published in The American Journal of Psychiatry, showed that children and teenagers who took stimulants were at a higher risk of unexplained sudden death. To reach this conclusion, researchers looked at the medical records of 584 children and teens that had experienced sudden, unexplained death. They found that 1.8 percent had been taking stimulants, compared to only 0.4 percent in the control group of children and teens who died in automobile accidents.
Although it’s difficult to draw conclusions from this study due to the size of the study as well as certain study limitations, this information prompted the FDA to issue an advisory to health care professionals about stimulant use in children and teens. They’re being advised to do a careful heart exam on any child or teen before prescribing any type of stimulant medication.
The Side Effects of Stimulant Use in Children
Stimulant use in children and teens to treat ADHD has come under considerable scrutiny in recent years as concern about the side effects has mounted. It’s estimated that as many as three-quarters of the children placed on stimulant medications for ADHD experience some improvement, although these improvements in mood and behavior can come at the price of side effects such as stunted growth. Some studies show that stimulant use in children can slow down growth and it’s unclear whether growth “catches up” after the medication is stopped. There’s also concern that these drugs may be addictive, although a 1999 study showed that children who took stimulants for ADHD were less likely to abuse drugs later on in life.
Is Stimulant Use in Children Unsafe?
While this single, limiting study raises more questions than it answers, it shows the need for caution when using stimulant drugs in children and teens. Any child or teen receiving these drugs should have a thorough heart evaluation first to rule out any underlying heart abnormality that could increase the risk of sudden death. It should be remembered that few studies have looked at the long term safety issues associated with stimulant use in children. Ideally, stimulants should only be used after other forms of treatment have been exhausted and then only on a short term basis. Stimulants should never be considered a long term solution to the problem of ADHD.